The Overdose Crisis in the United States: Part I Fentanyl

There is a crisis going on in the United States. We’re not talking about COVID-19 either, though the pandemic has certainly played a part. The crisis that we’re speaking of here is this: According to provisional data published by the CDC, 100,306 people died from drug overdoses in the months between April 2020 and April 2021. That’s a 28% increase from the previous year. It is a tragedy.  

Crises like this one are not simple, and separating out the different strands can be challenging since they are often woven tightly together. Over the next few posts, we’ll consider the factors contributing to the current overdose crisis. We’ll focus on the stigma associated with treatment, the lack of access to good medical and behavioral health care, and this week, we’ll consider one very specific thread in the overdose tapestry – fentanyl.

Take a Look at Fentanyl

First, let’s be clear, not every single drug overdose in the past year can be tied to fentanyl.  Drug overdoses increased across the board. People died as a result of overdosing on cocaine, natural opiates, methamphetamine, and other psychostimulants, but the biggest numbers come from synthetic opioids, of which fentanyl is one. Let’s talk about the what, why and the how for just a moment.

Fentanyl is a synthetic opioid similar to morphine but up to 100 times more potent. It is a powerful pain reliever and is commonly used to help people who suffer from serious chronic or acute pain. Fentanyl has real medical benefits when closely monitored and regulated. 

Unfortunately, fentanyl is also a fairly inexpensive drug to manufacture illicitly. Most of the fentanyl in the United States comes across the border from Mexico. It is often mixed with other illicit drugs to increase their potency. That means that a person who buys heroin on the street may be getting an extra boost that they may or may not be aware of. That extra potency could be lethal.

It’s not only people buying drugs on the street that are in danger of a lethal overdose. In September of this year, the Drug Enforcement Agency (DEA) issued a public safety alert about a sudden increase in counterfeit prescription pills containing fentanyl (and also methamphetamine). According to the DEA, these counterfeit pills, often sold online via social media platforms and e-commerce sites, may contain lethal doses of fentanyl without any of the promised medication. Over 9.5 million counterfeit pills have been confiscated in the United States this year. DEA lab analysis results revealed that 2 out of every 5 of the counterfeit pills that were laced with fentanyl contained a lethal dose (approximately 2 milligrams).  

While fentanyl is not the single root cause of the growing overdose crisis in the United States, it is a contributing factor. It is cheap and easy to manufacture, potent, and lethal.  It’s being sold on its own, but it’s also being mixed with other illicit street drugs making unintended overdose much more likely. Further, fentanyl is finding its way into family homes as counterfeit medication purchased through the internet. This drug is killing people who had no idea what they were ingesting.

Though it is often the drug that makes the headlines in these situations, it is never the only factor at work. There are always systemic issues to consider. In our next post, we’ll look closely at how the United States’ healthcare system, and specifically access to that system, has played into the current overdose crisis.

**********************************************************************

What to do if You Think Someone is Overdosing (from the Center for Disease Control and Prevention)

It can be difficult to tell whether someone is intoxicated or overdosing.  If you aren’t sure, treat it as though it is an overdose.

Step 1: Call 911 right away. Most states have laws that may protect the person overdosing and the person calling for help from legal trouble.

Step 2: Administer Naloxone if it’s available. Naloxone is a medication that can reverse opioid overdose. It is available in all 50 states without a prescription.

Step 3: Do your best to keep the person awake and breathing.

Step 4: Lay them on their side to prevent choking.

Step 5: Stay with them until emergency assistance arrives.

Leave a Reply

Your email address will not be published. Required fields are marked *